Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 36, NWS Hastings, NE

April 18, 2017Nuckolls County, Webster County, Nebraska; Jewell County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Apr 18, 2017, 10:33 PM CDT for Nuckolls County, Webster County, Nebraska; Jewell County, Kansas. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2017, 10:33 PM CDT (03:33 UTC)
Expired
Apr 18, 2017, 11:15 PM CDT
In force
42 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Jewell County, KS, Nuckolls County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 49 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 10:41 PM CDTHAIL 1.752 N Burr Oak, KS
Apr 18, 10:44 PM CDTHAIL 22 N Burr Oak, KSHAIL COVERED HWY 28 TO A DEPTH OF 1 INCH.
Apr 18, 10:44 PM CDTHAIL 2.52 N Burr Oak, KSTHIS MEASUREMENT WAS TAKEN ABOUT 45 MIN AFTER THE HAIL ENDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

948 
WUUS53 KGID 190333
SVRGID
KSC089-NEC129-181-190415-
/O.NEW.KGID.SV.W.0036.170419T0333Z-170419T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1033 PM CDT TUE APR 18 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northern Jewell County in north central Kansas...
  Southeastern Webster County in south central Nebraska...
  Southwestern Nuckolls County in south central Nebraska...

* Until 1115 PM CDT

* At 1033 PM CDT, a severe thunderstorm was located near Burr Oak, or
  33 miles north of Beloit, and is nearly stationary.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Superior, Guide Rock, Burr Oak, Formoso, Webber, Bostwick and
  Lovewell State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3987 9846 4009 9834 4000 9793 3975 9793
TIME...MOT...LOC 0333Z 218DEG 4KT 3993 9826 

HAIL...1.25IN
WIND...60MPH
 
$$

Heinlein
2 follow-up statements
348 
WWUS53 KGID 190403
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1103 PM CDT TUE APR 18 2017

NEC181-190412-
/O.CAN.KGID.SV.W.0036.000000T0000Z-170419T0415Z/
Webster NE-
1103 PM CDT TUE APR 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEBSTER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has stayed out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3987 9793 3981 9794 3991 9836 4000 9829
      4000 9827 4002 9827 4007 9824 3999 9793
TIME...MOT...LOC 0402Z 218DEG 4KT 3996 9823 

$$

KSC089-NEC129-190415-
/O.CON.KGID.SV.W.0036.000000T0000Z-170419T0415Z/
Jewell KS-Nuckolls NE-
1103 PM CDT TUE APR 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHEASTERN JEWELL AND SOUTHWESTERN NUCKOLLS COUNTIES...

At 1102 PM CDT, a severe thunderstorm was located near Bostwick, or
33 miles west of Belleville, and is nearly stationary.

HAZARD...Ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Superior, Webber, Bostwick and Lovewell State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3987 9793 3981 9794 3991 9836 4000 9829
      4000 9827 4002 9827 4007 9824 3999 9793
TIME...MOT...LOC 0402Z 218DEG 4KT 3996 9823 

HAIL...1.50IN
WIND...<50MPH
 
$$

Heinlein
062 
WWUS53 KGID 190413
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1113 PM CDT TUE APR 18 2017

KSC089-NEC129-190422-
/O.EXP.KGID.SV.W.0036.000000T0000Z-170419T0415Z/
Jewell KS-Nuckolls NE-
1113 PM CDT TUE APR 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEWELL AND
SOUTHWESTERN NUCKOLLS COUNTIES WILL EXPIRE AT 1115 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3987 9793 3981 9794 3991 9836 4000 9829
      4000 9827 4002 9827 4007 9824 3999 9793
TIME...MOT...LOC 0412Z 218DEG 4KT 3997 9822 

$$

Heinlein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 7:01 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 18, 7:01 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
701 PM CDT Tue Apr 18 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 154 PM CDT Tue Apr 18 2017

Chances for thunderstorms are the main focus during the short term
periods.

The pattern aloft featured fairly zonal flow across the interior
CONUS with embedded shortwave wave troughs. A wave which crossed
the plains overnight brought a cool front into our northern zones
this morning, while to the south a warm front was lifting north
from Kansas. A surface low will deepen along the high plains
tonight with the main front to the south lifting north into south
central Nebraska tonight. Short term models are in decent
agreement that while a storm may try to develop in our southern
zones this evening, the better chances for convection exist
tonight as the lowlevel jet strengthens overnight and another
shortwave trough translates across South Dakota and northern
Nebraska. Given the frontal position, orientation of the low level
jet and track of the wave, our Nebraska zones (especially the
eastern and northern zones) have the better chances for
precipitation overnight. A strong to severe storm may occur with
large hail the primary hazard given decent instability and good
shear.

Chances for convection linger into Wednesday until a cold frontal
boundary moves through and scours the low level moisture. Our
southeast zones remain in a SPC Day 2 slight risk, for storm
development along the cold front in the late afternoon/eve. The
latest models are trending faster/farther south with the frontal
position Wednesday and would not be surprised to see the slight risk
shifted a little farther southeast as well. Given the progged
frontal position, while not completely ruling out a brief couple
hour window of opportunity for a storm or two, convection should
move out of our area pretty quickly in the evening. If front does
slow, a strong to severe storm is possible again with large
hail/damaging winds the primary hazards.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 154 PM CDT Tue Apr 18 2017

The forecast dries out Wednesday night through Thursday as drier air
and surface ridging settles in behind the boundary. An upper trough
moves into the Rockies Thursday with a widespread rain developing
and spreading east of the high plains late Thursday night and
through the workweek. The latest track of the system into
Kansas/Oklahoma provides the best chances for rain across western
Nebraska and then across Kansas. Instability is not zero Friday,
but is not high either and maintained shower wording.

The system departs Friday night or early Saturday with dry weather
for the weekend with ridging behind the departing upper low.
Temperatures remain cool through Saturday with highs just near 60,
then Saturday night will need to monitor lows as temperatures may
trend cold enough for a mention of frost in our western counties.
The dry pattern continues into the first part of next week with
temperatures averaging in the 60s/70s for highs.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday evening)
Issued at 654 PM CDT Tue Apr 18 2017

Main issue tonight will be lowering ceilings north of a stalled
front as a low-level jet develops. There is a small chance of
thunderstorms, some possibly strong, but again, chances are small,
so this will be handles with VCTS. Ceilings may perhaps be a bit
lower at KGRI compared to KEAR. If a thunderstorm were to POP up
over or near a terminal, visibility may be lower than VFR, but
predictability is too low to put this in the forecast for now. I
may need to amend the forecast to increase wind speeds a bit
overnight.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Heinlein
Hazardous weather outlook, Apr 18, 11:39 AM CDT, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1139 AM CDT Tue Apr 18 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1139 AM CDT Tue Apr 18 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are forecast tonight, primarily across south central
Nebraska after midnight. A few strong to severe storms are
possible which may produce hail the size of quarters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances linger into Wednesday morning, then there is
a chance for a strong to severe storm Wednesday afternoon for
locations southeast of a line from Geneva, Nebraska to Osborne,
Kansas. Large hail and damaging winds will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 11:44 PM CDTSpecial Weather StatementGIDThayer46 min
Apr 19, 5:13 AM CDTSpecial Weather StatementGIDValley32 min
Apr 19, 5:12 PM CDTSpecial Weather StatementGIDThayer48 min
Apr 19, 5:16 PM CDTSevere Thunderstorm WarningGIDFillmore, Thayer11 min
Apr 19, 5:29 PM CDTSpecial Weather StatementGIDThayer46 min
Apr 19, 5:41 PM CDTSevere Thunderstorm WarningGIDThayer15 min
Apr 19, 4:54 PM CDTSpecial Weather StatementGIDMitchell36 min
Apr 19, 5:08 PM CDTSevere Thunderstorm WarningGIDMitchell52 min
Apr 19, 5:30 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell15 min
Apr 19, 5:44 PM CDTSpecial Weather StatementGIDMitchell31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.